To determine whether first responders delivering naloxone by either the IM or intranasal (IN) route were at risk of contamination with inert powder simulating canine opioid exposure.
Prospective, crossover design.
Research study (university setting).
Ten clinically normal working dogs ranging from 9 to 44 months were enrolled based on training to detect odor and ability to be restrained with minimal stress. All enrolled dogs completed both arms of the study without adverse effects.
Dogs were randomly assigned to fentanyl reversal with either IM or IN naloxone and then the alternate treatment after a 7-day washout period. Prior to reversal, dogs’ heads were brushed with an inert glow-in-the-dark powder. First responders (the same 2 individuals for all dogs) performing the reversal were photographed under ultraviolet light prior to and 5 min after administering the medication. Digital photographs were scored by body region for presence of glowing powder by observers blinded to timing of photograph (pre- or postreversal) and route of reversal (IM vs IN).
Measurements and Main Results
Compared to pretreatment, the inert powder scores were higher after treatment regardless of route of naloxone administration (P < 0.001). IN administration led to higher contamination than IM naloxone, particularly in the chest area (P = 0.012).
Both IN and IM naloxone administration to dogs with clinical signs of opioid exposure result in a risk of first responders becoming contaminated with powder, which could include opioids. Awareness, proper personal protective equipment, and appropriate posttreatment decontamination are important to reduce risk of inadvertent exposure of mucous membranes to these contaminating powders.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents